Iowa, 2019

Hail in Iowa, June 4 to 5, 2019

June 4 to 5, 2019 · NWS DMX · 2 events in 2 counties and zones

The contiguous United States generally found itself dominated by zonal upper level flow, especially across the northern half to third of the country. Within that flow, multiple short waves moved through the Dakotas, Minnesota, and parts of Iowa as they trekked eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The contiguous United States generally found itself dominated by zonal upper level flow, especially across the northern half to third of the country. Within that flow, multiple short waves moved through the Dakotas, Minnesota, and parts of Iowa as they trekked eastward. As a result, multiple rounds of showers and thunderstorms were seen across those areas, especially during the evening and overnight hours as they slid down from Minnesota. The overall environment was not substantial, but was able to support a few strong storms with MUCAPE values around 2000 J/kg, effective bulk shear around 30 to 40 kts, and CAPE values around 400-600 J/kg in the hail growth regions. Ultimately, only a pair of near-severe to severe hail reports were received, with otherwise non-severe hail prevailing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 10:50 PM CST, 16 minutes earlier.

Area forecast discussion, Jun 4, 10:50 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1150 PM CDT Tue Jun 4 2019

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Tuesday/
Issued at 420 PM CDT Tue Jun 4 2019

*/ Highlights...
 - Thunderstorms are possible this afternoon/evening and again early
tonight across portions of Iowa

 - Temperatures to remain above normal to near-normal for this
forecast period.

 - Overall Quiet weather this week, rain chances possible for the
upcoming weekend

*/ Summary...

Showers and thunderstorms are possible this evening across central
to southern Iowa. At this time the threat for severe weather is
very low. Strong to severe thunderstorms have been racing
southeastward across north-central Minnesota this afternoon. After
sunset, towards midnight, remnants of these storms may clip the
far northern and northeastern counties of the DMX CWA. At this
time, the threat for severe weather is low with these storms...
damaging wind and lightning are the primary hazards.

Temperatures for Wednesday and Thursday afternoon should be slightly
above-normal, with highs reaching the low to mid 80s. With
relatively dry air moving in, heat index values should be fairly
close to the actual air temperatures.

The next best chance for more widespread precipitation is not until
this weekend. At this time, confidence is low with the timing and
location with any showers and thunderstorms that may develop... and
severe weather chances seem little to none.

*/ Technical Discussion...

Shower and thunderstorm potential in central to southern Iowa for
this afternoon/evening has been trending downward. Though CAPE
values exceeding 2500 J/KG, initiation has been hampered as a
800mb cap has held place. Vertical wind profiles will not be
helpful if any storms do try to get organized as forecast
soundings show 700mb winds falling to 5 kts. Effective shear
should be near 30kts or less. Lapse rates have also been trending
lower than models previously forecasting... plus... low-level/sfc
dwpts near 70F would help melt hail on its way to the sfc.
Ultimately, thinking lightning the only hazard for central to
southern Iowa storms that may form yet this evening.

For the late evening/midnight hours across northern Iowa...
thunderstorm potential is remnants of current thunderstorms
racing across north-central Minnesota. By the time they would
arrive in Iowa, lapse rates are very low... so hail threat is
near-nil. Strong winds and lightning primary hazards. Hi-res
members trending NE... possibly missing our area.

Temperatures for Wednesday and Thursday look to generally range in
the low to mid 80s. 850mb temps will be slightly warmer Wednesday
than they were today. With abundant, but not complete sunshine
expected both days, have adjusted temperatures up a few degrees
versus model guidance...which has under-forecast temperatures by a
few degrees over the past few weeks in similar setups.

A cut-off low looks to slowly traverse eastward across the ozarks
through midweek, positioning itself near Arkansas by 12z Fri.
After Friday, models have been diverging slightly run-to-run with
progression of this system... but a slightly south and slower
trend has begun to emerge. Tough to rule out/favor a specific
model at this point, so going with a consensus blend. Resultingly,
have general 20 to 30 percent POPs in the forecast for this
weekend. Severe weather threat seems very low with SBCAPE not
registering much at all with this pattern. As always, will refine
this forecast as time draws near.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1148 PM CDT Tue Jun 4 2019

Expecting VFR conditions through the entire TAF period with MCW
having the best potential for any MVFR or even brief IFR
conditions with the convection moving through by 08-09z.
Otherwise, some decent mixing tomorrow afternoon and increased
wind gusts across all TAF sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Kotenberg
AVIATION...Podrazik
Hazardous weather outlook, Jun 4, 10:32 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1132 PM CDT Tue Jun 4 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-060445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1132 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few isolated thunderstorms are possible over northern sections
of Iowa tonight. Hail and gusty winds may accompany the stronger
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms chances are forecast late this week and
into the weekend with the better chances over southern Iowa. The
severe weather potential appears low at this time through the end
of the week.

River Flood Warnings are in effect for parts of the Des Moines River
basins. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KLP

In the hours before

Special weather statement, Jun 4, 5:13 PM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
613 PM CDT Tue Jun 4 2019

IAZ006-007-050115-
Winnebago-Worth-
Including the cities of Forest City, Lake Mills, Northwood,
and Manly
613 PM CDT Tue Jun 4 2019

...Gusty North Winds This Evening...

Thunderstorms in southern Minnesota are producing gusty north
winds that will be moving into far northern Iowa over the next
hour. Winds may reach 30 to 35 mph over Worth and Winnebago
Counties as a gust front enters the region early this evening.
Showers and thunderstorms are still possible as well this evening.
A severe thunderstorm watch is in effect until 11 pm CDT this
Tuesday evening.

REV
Special weather statement, Jun 4, 7:00 PM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
800 PM CDT Tue Jun 4 2019

IAZ016-017-025>028-050300-
Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Including the cities of Garner, Britt, Kanawha, Mason City,
Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg,
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont,
and Waverly
800 PM CDT Tue Jun 4 2019

...Gusty North to Northeast Winds This Evening...

Thunderstorms in southern Minnesota and northern Iowa are
producing gusty north northeast winds that will be moving into
portions of northern Iowa in the next hour or two. Winds may
reach 25 to 35 mph as a gust front enters the region this
evening. Showers and thunderstorms are still possible as well this
evening. Unsecured outdoor objects may be blown around by the
gusty winds.

REV
Special weather statement, Jun 4, 10:36 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1136 PM CDT Tue Jun 4 2019

IAZ005-015-016-023-050500-
Palo Alto IA-Kossuth IA-Pocahontas IA-Hancock IA-
1136 PM CDT Tue Jun 4 2019

...Strong Winds to 50 mph and Penny Size Hail Possible...

At 1135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union Slogh to 8 miles northwest of Algona
to near Silver Lake. Movement was southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Algona, Forest City, Emmetsburg, Britt, Laurens, Five Island Lake,
Eagle Lake, Silver Lake, Rush Lake, Union Slogh, West Bend, Bancroft,
Burt, Whittemore, Titonka, Wesley, Corwith, Fenton, Mallard and Lu
Verne.

LAT...LON 4335 9397 4326 9397 4325 9354 4312 9369
      4291 9400 4291 9444 4284 9444 4277 9491
      4309 9491 4320 9446 4336 9407
TIME...MOT...LOC 0435Z 311DEG 24KT 4328 9411 4314 9438 4301 9495

Beerends

The radar

The Des Moines radar (KDMX), 166 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cerro Gordo

When
June 4, 11:06 PM CST
Where
Cerro Gordo County, 1.38 mi N of Mason City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.170, -93.200

Trained spotter reported nickel sized hail.

Hail, Tama

When
June 5, 5:52 AM CST
Where
Tama County, 0.86 mi NW of Vining
Measured
1 in hail
Reported by
Social Media
Coordinates
41.990, -92.390

Public reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825001, 825002.